Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 38, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 14, 2012, 3:51 PM EDT for Somerset County, Waldo County, Maine. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2012, 3:51 PM EDT (19:51 UTC)
- Expired
- Jul 14, 2012, 4:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Somerset County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 113 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:51 PM EDT | TSTM WND DMG | 2 Sw Pittsfield, ME | TREES DOWN MAIN ST BETWEEN PITTSFIELD AND BURNHAM |
| Jul 14, 3:52 PM EDT | TSTM WND DMG | 3 W Pittsfield, ME | TREES DOWN CRAWFORD RD |
| Jul 14, 4:20 PM EDT | HAIL 1 | Burnham, ME | ALSO VERY STRONG WINDS AND HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
601
WUUS51 KGYX 141951
SVRGYX
MEC025-027-142030-
/O.NEW.KGYX.SV.W.0038.120714T1951Z-120714T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
351 PM EDT SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
NORTHWESTERN WALDO COUNTY IN SOUTH CENTRAL MAINE...
* UNTIL 430 PM EDT...
* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PITTSFIELD...AND MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNITY
AND THORNDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4454 6935 4461 6941 4464 6939 4464 6944
4471 6947 4472 6949 4477 6953 4483 6937
4473 6926 4469 6918 4465 6918 4466 6914
4464 6912
TIME...MOT...LOC 1952Z 328DEG 16KT 4472 6938
$$
HANESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:57 PM EDT, 54 minutes earlier.
Area forecast discussion, Jul 14, 2:57 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 257 PM EDT SAT JUL 14 2012 .SYNOPSIS... HIGH PRESSURE WILL REMAIN IN PLACE OVER NORTHERN NEW ENGLAND TONIGHT. A WEAK LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM THE WEST ON SUNDAY AND THEN MOVE ACROSS THE AREA SUNDAY NIGHT. ANOTHER FRONTAL BOUNDARY WILL MOVE THROUGH TUESDAY NIGHT AND WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVER NEW ENGLAND FOR THE REMAINDER OF THE WORK WEEK. && .NEAR TERM /THROUGH TONIGHT/... A WEAK BOUNDARY SLIDING SOUTH ACROSS NORTHERN NEW ENGLAND MAY PROVIDE ENOUGH FOCUS FOR SOME ISOLATED CONVECTION TONIGHT. OTHERWISE...WARM AND HUMID CONDITIONS WILL REMAIN IN PLACE OVERNIGHT. MOS GUIDANCE IS ONLY HINTING AT SOME ISOLATED PATCHES OF FOG...SO WILL LEAVE IT MOSTLY OUT OF THE FORECAST TONIGHT. THIS IS ESPECIALLY TRUE AS ONLY A FEW LOCATIONS SAW ANY APPRECIABLE FOG THIS MORNING. OVERNIGHT LOWS WILL BE RATHER WARM WITH 50S OVER THE MOUNTAINS AND 60S ELSEWHERE. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... HIGH PRESSURE WILL BE ENTRENCHED OVER THE REGION FOR THE START OF THE PERIOD. AN OPEN WAVE ALOFT WILL MOVE ACROSS THE AREA LATE SUNDAY AND SUNDAY NIGHT. THIS FEATURE LOOKS RATHER ROBUST WITH GOOD DYNAMICS AND SHOULD PROVIDE A FOCUS FOR SOME ORGANIZED CONVECTION. MODELS SEEM TO BE A BIT SLOWER WITH THIS FEATURE AND BRING IT THROUGH DURING THE OVERNIGHT RATHER THAN THE LATE AFTERNOON HOURS TOMORROW. OBVIOUSLY...WITH THE FOCUS A LITTLE FURTHER AWAY FROM MAX HEATING...THUNDERSTORM DYNAMICS WILL NOT BE QUITE AS STRONG AS ORIGINALLY EXPECTED. STILL...WE COULD SEE SOME DECENT STORMS DURING THE EARLY EVENING HOURS TOMORROW. WILL HOLD OFF ON ENHANCED WORDING FOR NOW. && .LONG TERM /MONDAY THROUGH SATURDAY/... WEAK SHORT WAVE CROSSES THE REGION MONDAY...ALLOWING FOR SCT SHOWERS DURING THE MIDDAY THROUGH AFTN HOURS. INSTABILITY IS LIMITED...HWVR WILL ADD THE PSBLTY OF A TSTM AS WELL. HIGHEST POPS ONCE AGAIN WILL BE UP IN THE MTNS. LATE TUESDAY AND TUESDAY NIGHT A MORE VIGOROUS COLD FRONT WILL APPROACH THE REGION. AS THE UPPER LEVEL TROUGH APPROACHES...SHOWERS AND TSTMS WILL ERUPT OVER THE REGION. IT WILL BE VERY HOT AND HUMID AS WELL. EXPECT THE POSSIBILITY OF STG WINDS AND HAIL IN ANY OF THE STRONG STORMS. PRECIPITABLE WATER VALUES WILL BE VERY HIGH AS WELL...AND SURFACE DEW POINTS WILL BE RUNNING IN THE UPPER 60S TO AROUND 70 DEGS. LOOK FOR SOME OF THE STORMS TO PRODUCE LCLY HVY RNFL DESPITE RELATIVELY FAST MOTION. THEREAFTER...A LARGE CANADIAN HIGH PRES SYSTEM BUILDS SE FROM CANADA. THIS WILL ALLOW FOR MUCH COOLER AND DRIER WX FROM WEDNESDAY ONWARDS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... SHORT TERM...MAINLY VFR TONIGHT AND SUNDAY. MVFR CIGS/VSBYS IN SHOWERS AND THUNDERSTORMS LATE SUNDAY AFTERNOON AND EVENING. THERE COULD BE SOME AREAS OF FOG SUNDAY NIGHT THAT WOULD DROP TAF SITES TO IFR/LIFR FOR A FEW HOURS IN THE MORNING. LONG TERM...CEILINGS IMPROVING TO VFR MONDAY. VFR MONDAY THROUGH TUESDAY...HWVR AREAS OF MVFR CEILINGS AND VSBY IN THUNDERSTORMS TUESDAY AFTERNOON AND NIGHT. HIGH PRES BRINGING IN MUCH DRIER AIR WITH CLEARING SKIES DURING IN THE MID TO LATE WEEK TIMEFRAME. && .MARINE... SHORT TERM...NO FLAGS EXPECTED. LONG TERM...NO FLAGS. HWVR...WINDS MAY BECOME GUSTY OUT AHEAD OF AND BEHIND STG COLD FRONT TUESDAY INTO WEDNESDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 14, 4:44 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 444 AM EDT SAT JUL 14 2012 MEZ007>009-012>014-018>028-NHZ001>010-013-014-150845- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 444 AM EDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-150845- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 444 AM EDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:08 PM EDT | Areal Flood Advisory | GYX | Kennebec, Somerset, Waldo | 82 min |
| Jul 14, 4:11 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Somerset, Waldo | 49 min |
| Jul 14, 4:22 PM EDT | Flash Flood Warning | GYX | Kennebec, Somerset, Waldo | 83 min |
| Jul 14, 5:06 PM EDT | Special Weather Statement | GYX | Kennebec | 24 min |
| Jul 14, 5:38 PM EDT | Special Weather Statement | GYX | Franklin | 37 min |
| Jul 14, 6:13 PM EDT | Areal Flood Advisory | GYX | Franklin | 92 min |
| Jul 14, 6:59 PM EDT | Special Weather Statement | GYX | Waldo | 46 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.